Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Are hot flashes,anxiety,weight gain and depression symptoms of menopause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
I am 52 yrs old. Partial hysterectomy several years ago but still have my ovaries. Think I'm going through menopause. Fairly mild-moderate hot flashes, anxiety out the roof, weight gain, tearfulness, etc...... I had been taking med for ADD but I have gotten where the anxiety was so bad, my psychiatrist took me off of them and started my on Xyprexa. Have recently gone through a VERY stressful time and am on edge all the time. Since I haven't had a period in 12 yrs I don't know if this is menopause or not. My antidepressant and antianxiety meds are just not working. Can you give me an idea if this is menopause or could it be something psychological. I'm on edge all the time and this is totally not my personality. Thanks, XXXXXXX
Posted Sat, 15 Mar 2014 in General Health
Answered by Dr. Prasad 2 hours later
Brief Answer: Most likely it is menopause.... Detailed Answer: Dear XXXXXXX Did you mention you haven't had period for 12 years? If it was so, I was just wondering why did this doubt about menopause creep into you after 12 years. Well, it was just a doubt. Let me answer your question. Yes, it most likely seem to be related to menopause. I wouldn't doubt it. If you are any other doctors are not convinced, I would order a serum FSH test. This test would reveal a high FSH value consistent with menopause. Your doctors should know about this test. However worsening anxiety may or may not have other reasons such as drug tolerance. Your psychiatrist should discuss about it with you. Hope this helps. Let me know if you need clarifications. Regards
Above answer was peer-reviewed by
Follow-up: Are hot flashes,anxiety,weight gain and depression symptoms of menopause? 3 hours later
Since I still have my ovaries, I did not go through menopause. This was a concern because when most women go through menopause they know this because their period will change or cease. Since I haven't had a period, like most women, I've only had the symptoms I described which have been very difficult to decipher whether it was the stressful situation I was going through causing these symptoms or whether it was menopause causing me to be this edgy and teary all the time. My psychiatrist has put me on Xyprexa for these symptoms which has helped somewhat but because of the side-effects of the Xyprexa I don't want to be on it too long but if some Prempro would work better, I will follow up with my primary care physician.. Thanks XXXX
Answered by Dr. Prasad 2 hours later
Brief Answer: Serum FSH test will clarify your doubts.. Detailed Answer: Dear XXXX, I understand your concerns now. At 52, with history of worsening anxiety and hot flashes it definitely is evident that you are going through menopause. As suggested earlier you can order for serum FSH value to confirm menopause state. Only your treating psychiatrist would know the reason for switching previous ADD medicine with zyprexa. If all the suspected menopausal symptoms are troubling you prempro (hormone supplement) is an option to consider but only under strict gynecologist guidance. Hormone supplements has its own share of ill effects. You need to understand them very well as well. I hope you found something useful from here. Let me know if you need clarifications. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor